Kansas, 2003

Damaging Winds and Lightning Strikes in Kansas, August 10, 2003

August 10, 2003 · NWS TOP · 4 events in 3 counties and zones

2 thunderstorm wind, 2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 10, 1:40 PM CST, 7 hours 21 minutes earlier.

Area forecast discussion, Aug 10, 1:40 PM CST, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
240 PM CDT SUN AUG 10 2003

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES TONIGHT
THROUGH MONDAY...THEN AGAIN LATER IN THE WEEK.

LATEST VISIBLE AND WATER VAPOR SATELLITE IMAGERY SHOWING ONE
SHORTWAVE MOVING SOUTHEAST ACROSS KS WITH CONVECTION AHEAD OF IT
ACROSS NORTHEAST OK. A SECOND SHORTWAVE TROUGH IS PIVOTING SOUTHEAST
ACROSS MN/IA WITH MORE CONVECTION DEVELOPING AHEAD OF IT INTO IA.
APPEARS THE MAIN CHANCE FOR SHOWERS/THUNDERSTORMS TONIGHT AND MONDAY
WILL COME AS CONVECTION CONTINUES TO DEVELOP TO THE NORTH AND SLIDES
SOUTH (MAINLY OVER THE EASTERN CWA) AS VORT LOBE SWINGS THROUGH AND
ON INTO THE SOUTHERN PLAINS BY MONDAY NIGHT. AS A RESULT...WILL
CARRY HIGHEST POPS THROUGH MONDAY OVER THE EASTERN CWA AND LOWEST
ACROSS NORTH CENTRAL...WITH HIGHEST POPS ACROSS THE CWA TONIGHT. FOR
NOW...FEEL MAIN ENERGY AND CONVERGENCE WILL EXIT THE CWA BY MONDAY
EVENING...SO WILL LEAVE MONDAY NIGHT DRY...BUT MAY HAVE TO ADJUST
POPS FAR SOUTHEAST CWA MONDAY EVENING IN LATER FCSTS IF TRENDS SLOW.

WITH CLOUDS...PRECIP CHANCES AND EAST/NORTHEAST LOW LEVEL FLOW HAVE
ADJUSTED HIGHS FOR MONDAY DOWN SLIGHTLY. WILL KEEP MONDAY NIGHT
THROUGH THURSDAY DRY...ALTHOUGH MODELS TRENDS SWING SHORTWAVE FROM
EASTERN TROUGH SOUTHWESTWARD ACROSS THE SOUTHERN PLAINS WITH PRECIP
CHANCES REMAINING JUST SOUTH OF THE CWA INTO WEDNESDAY. ECMWF AND
MRF/CANADIAN THEN LIFT THIS UPPER TROUGH NORTHEASTWARD ACROSS THE
CWA AROUND THE UPPER LEVEL HIGH TO THE EAST. THERE HAS BEEN SOME RUN
TO RUN MODEL CONSISTENCY WITH THIS FEATURE OVER THE PAST FEW
DAYS...AND HAVE DECIDED TO ADD A SLIGHT CHANCE FOR PRECIP FRIDAY
INTO SATURDAY. NEW 12Z GFS THIS MORNING HAS SHOWN QUITE A CHANGE
WITH THIS SCENARIO FROM EARLIER RUNS AND KEEP ENERGY MUCH FURTHER
SOUTH AND WEST BY LATE WEEK. WILL DISCOUNT THIS FOR NOW AND SEE IF
OTHER FUTURE MODEL RUNS (INCLUDING GFS) HANDLE THIS SYSTEM
DIFFERENTLY. FOR NOW...EXPECT HIGHER LOW LEVEL MOISTURE LEVELS BY
THE END OF THE WEEK WITH MORE CLOUDS...AND HAVE THEREFORE LEANED
TOWARDS A TEMP TREND A DEGREE OR TWO BELOW PREVIOUS FCSTS. THIS IS
ALSO BASED ON LATEST EXPECTED TRACK OF WAVE AT THE END OF THE WEEK.
IF NEW GFS VERIFIES...THEN WARMER TEMPS...LESS CLOUDS AND LOWER POPS
WOULD BE MORE IN LINE. EITHER WAY ALL MODELS STILL LOOKING DRY FOR
SUNDAY AND HAVE GONE WITH DRY GRIDS AT THAT TIME.

.TOP...NONE.
Hazardous weather outlook, Aug 10, 8:30 PM CST, 31 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
930 PM CDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE SCATTERED OVER MAINLY NORTHEAST AND
EASTCENTRAL KANSAS DURING THE OVERNIGHT HOURS. THE RISK OF SEVERE
WEATHER FROM THESE STORMS IS MINIMAL WITH LIGHTNING THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE EXPECTED TO LINGER OVER NORTHEAST AND EAST CENTRAL
KANSAS MONDAY. DANGEROUS LIGHTNING WILL BE THE PRIMARY THREAT FROM
THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

36

The radar

The Topeka radar (KTWX), 102 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Brown

When
August 10, 9:01 PM CST
Where
Brown County, Fairview
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.833, -95.733

Lightning, Shawnee

When
August 10, 9:17 PM CST
Where
Shawnee County, Topeka
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Lightning struck the roof of a house and ignited a fire that did considerable damage to the structure and its contents.

Thunderstorm Wind, Nemaha

When
August 10, 10:20 PM CST
Where
Nemaha County, 1 mi NW of Corning
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.667, -96.050

Lightning, Shawnee

When
August 10, 10:45 PM CST
Where
Shawnee County, Topeka
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Lightning struck a house and ignited a fire that did considerable damage to the structure and its contents.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368967, 5368968, 5368969, 5369041.